Alert archive / Virginia / Flash Flood Warnings in 1998
Flash Flood Warning 45, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Mar 20, 1998, 11:09 AM EST for City of Salem, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 20, 1998, 11:09 AM EST (16:09 UTC)
- Expired
- Mar 20, 1998, 2:05 PM EST
- In force
- 3 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County City of Salem, VA
The radar
The Roanoke radar (KFCX), 36 km from the middle of the area, began a volume at 16:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 4.2 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 595 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 179 m²/s²
- 0-3 km storm-relative helicity
- 234 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KROA 201609 FFWRNK VAC161-770-775-201905- BULLETIN--EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 1109 AM EST FRI MAR 20 1998 THE NATIONAL WEATHER SERVICE IN BLACKSBURG VA HAS ISSUED A FLASH FLOOD WARNING EFFECTIVE UNTIL 205 PM EST FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN SOUTHWESTERN VIRGINIA ...ROANOKE COUNTY IN SOUTHWESTERN VIRGINIA THE INDEPENDENT CITY OF ...ROANOKE ...SALEM DOPPLER RADAR IN BLACKSBURG INDICATED HEAVY RAIN INTENSIFYING OVER ROANOKE COUNTY INCLUDING THE CITIES OF ROANOKE AND SALEM. AUTOMATED RAIN GAGES IN THE AREA HAVE REPORTED A HALF INCH OF RAIN IN THE PAST HOUR IN MANY AREAS. ADDITIONAL HEAVY RAIN SHOWERS AND THUNDERSTORMS WERE HEADED UP INTO THE AREA FROM FLOYD AND FRANKLIN COUNTIES. THIS WILL LIKELY CAUSE FLASH FLOODING OF SURROUNDING CREEKS AND STREAMS INTO EARLY AFTERNOON. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME KILLERS IN HEAVY RAINS. CAMPERS SHOULD AVOID CAMPING ALONG STREAMS OR CREEKS DURING THREATENING RAINS. IF FLASH FLOODING IS OBSERVED...ACT QUICKLY. MOVE TO ESCAPE FLOOD WATERS. DVO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. JDS
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Mar 20, 9:40 AM EST, 1 hour 29 minutes earlier.
Area forecast discussion, Mar 20, 9:40 AM EST, 1 hour 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 940 AM EST FRI MAR 20 1998 WBC...SAW YOUR WRKZFPS & THE FFA IS A GOOD IDEA. CRW...LOOKS LIKE WE NEED THE FFA EXTENDED WHERE ALREADY IN EFFECT... AND PROB SHUD ADD SMYTH...TAZEWELL AND MERCER COS AS WELL. RDU...FFA THRU THE AFT RATHER THAN EARLY AFT. HAVE HAD ONLY A LITTLE TIME TO LOOK THINGS OVER. LOOKS LIKE THE PROSPECTS FOR SVR ARE QUICKLY GETTING LESS...BUT MUCH OF MY FA IS UNDER THE GUN FOR HVY RAIN. I/M MOST WORRIED ABOUT THE MTNS...AS IT APPEARS ANY ADDITIONAL RW/TSTMS THAT DEVELOP IN THE WARM SECTOR THRU AT LEAST EARLY AFT WILL ROTATE UP INTO NW NC & SW VA. THEN THE FOCUS WOULD SHIFT MORE TOWARD THE PIEDMONT. JJ
In the hours before
Special weather statement, Mar 20, 5:53 AM EST, 5 hours 16 minutes before
NCZ005-006-VAZ043>047-058-059-201450- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 553 AM EST FRI MAR 20 1998 ...DENSE FOG ADVISORY FOR ROCKINGHAM AND CASWELL COUNTIES OF NORTH CAROLINA THROUGH 10 AM... ...PATCHY DENSE FOG OVER THE VIRGINIA PIEDMONT THIS MORNING... AREAS OF DENSE FOG...REDUCING VISIBILITIES TO LESS THAN A QUARTER MILE...ARE EXPECTED TO CONTINUE THROUGH ABOUT 9 OR 10 AM ACROSS THE WESTERN PIEDMONT COUNTIES OF NORTH CAROLINA AND VIRGINIA. THE FOG WILL BE MORE PATCHY CLOSER TO THE FOOTHILLS...WITH DENSE FOG MAINLY IN THE LOWER VALLEYS. THE FOG IS EXPECTED TO DISSIPATE BY MID MORNING AS SHOWERS AND THUNDERSTORMS MOVE IN TO THE AREA FROM THE SOUTHWEST. MOTORISTS TRAVERSING THROUGH THE WESTERN PIEDMONT AREAS OF NORTH CAROLINA AND VIRGINIA DURING THE EARLY MORNING HOURS SHOULD BE EXTREMELY CAREFUL.
Special weather statement, Mar 20, 5:53 AM EST, 5 hours 16 minutes before
NCZ005-006-VAZ043>047-058-059-201450- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 553 AM EST FRI MAR 20 1998 ...DENSE FOG ADVISORY FOR ROCKINGHAM AND CASWELL COUNTIES OF NORTH CAROLINA THROUGH 10 AM... ...PATCHY DENSE FOG OVER THE VIRGINIA PIEDMONT THIS MORNING... AREAS OF DENSE FOG...REDUCING VISIBILITIES TO LESS THAN A QUARTER MILE...ARE EXPECTED TO CONTINUE THROUGH ABOUT 9 OR 10 AM ACROSS THE WESTERN PIEDMONT COUNTIES OF NORTH CAROLINA AND VIRGINIA. THE FOG WILL BE MORE PATCHY CLOSER TO THE FOOTHILLS...WITH DENSE FOG MAINLY IN THE LOWER VALLEYS. THE FOG IS EXPECTED TO DISSIPATE BY MID MORNING AS SHOWERS AND THUNDERSTORMS MOVE IN TO THE AREA FROM THE SOUTHWEST. MOTORISTS TRAVERSING THROUGH THE WESTERN PIEDMONT AREAS OF NORTH CAROLINA AND VIRGINIA DURING THE EARLY MORNING HOURS SHOULD BE EXTREMELY CAREFUL.
Special weather statement, Mar 20, 8:55 AM EST, 2 hours 14 minutes before
NCZ001>006-018>020-201755- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 855 AM EST FRI MAR 20 1998 ...TORNADO WATCH CONTINUES FOR NORTHWEST NORTH CAROLINA UNTIL 1 PM... A TORNADO WATCH CONTINUES FOR MOST OF NORTHWEST NORTH CAROLINA UNTIL EARLY THIS AFTERNOON. ONE AREA OF SHOWERS AND THUNDERSTORMS MOVED THROUGH THE REGION DURING THE EARLY MORNING AND WAS HEADED UP INTO SOUTHWEST VIRGINIA. ANOTHER AREA OF SHOWERS AND THUNDERSTORMS IS EXPECTED TO PASS THROUGH BY LATE MORNING AND AROUND MIDDAY. THESE STORMS COULD PRODUCE DAMAGING WINDS AND HAIL AS THEY MOVE THROUGH...AS WELL AS ISOLATED TORNADOES. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL RADIO OR TV STATION FOR LATER STATEMENTS OR WARNINGS CONCERNING THIS SEVERE WEATHER SITUATION. JDS
Special weather statement, Mar 20, 8:55 AM EST, 2 hours 14 minutes before
NCZ001>006-018>020-201755- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 855 AM EST FRI MAR 20 1998 ...TORNADO WATCH CONTINUES FOR NORTHWEST NORTH CAROLINA UNTIL 1 PM... A TORNADO WATCH CONTINUES FOR MOST OF NORTHWEST NORTH CAROLINA UNTIL EARLY THIS AFTERNOON. ONE AREA OF SHOWERS AND THUNDERSTORMS MOVED THROUGH THE REGION DURING THE EARLY MORNING AND WAS HEADED UP INTO SOUTHWEST VIRGINIA. ANOTHER AREA OF SHOWERS AND THUNDERSTORMS IS EXPECTED TO PASS THROUGH BY LATE MORNING AND AROUND MIDDAY. THESE STORMS COULD PRODUCE DAMAGING WINDS AND HAIL AS THEY MOVE THROUGH...AS WELL AS ISOLATED TORNADOES. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL RADIO OR TV STATION FOR LATER STATEMENTS OR WARNINGS CONCERNING THIS SEVERE WEATHER SITUATION. JDS
Local storm report, Mar 20, 9:45 AM EST, 1 hour 24 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1045 AM EDT FRI MAR 20 1998
TIME (EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
745 AM 4 WSW VOLNEY VA WIND DAMAGE
03/20/98 GRAYSON 6 INCH DIAMETER TREE BLOWN
DOWN ACROSS ROAD. TRAFFIC
BLOCKED.
750 AM 4 WSW SCOTTSVILLE NC FLASH FLOODING
03/20/98 ASHE NATHANS CREEK FLOODED.
OTHER CREEKS FLOODED IN
EASTERN ASHE COUNTY. FLASH
FLOODING STILL ONGOING.
1020 AM BLACKSBURG VA FLASH FLOODING
03/20/98 MONTGOMERY CREEK NEXT TO NWS OFFICE OUT
OF ITS BANKS. FLASH FLOODING
STILL ONGOING.
MTELocal storm report, Mar 20, 10:46 AM EST, 23 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1045 AM EDT FRI MAR 20 1998
TIME (EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
745 AM 4 WSW VOLNEY VA WIND DAMAGE
03/20/98 GRAYSON 6 INCH DIAMETER TREE BLOWN
DOWN ACROSS ROAD. TRAFFIC
BLOCKED.
750 AM 4 WSW SCOTTSVILLE NC FLASH FLOODING
03/20/98 ASHE NATHANS CREEK FLOODED.
OTHER CREEKS FLOODED IN
EASTERN ASHE COUNTY. FLASH
FLOODING STILL ONGOING.
1020 AM BLACKSBURG VA FLASH FLOODING
03/20/98 MONTGOMERY CREEK NEXT TO NWS OFFICE OUT
OF ITS BANKS. FLASH FLOODING
STILL ONGOING.
MTEThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 20, 7:04 AM EST | Flash Flood Warning | RNK | Grayson | 3 hr |
| Mar 20, 7:23 AM EST | Severe Thunderstorm Warning | RNK | Grayson | 32 min |
| Mar 20, 9:58 AM EST | Flash Flood Warning | RNK | Montgomery | 3 hr |
| Mar 20, 11:09 AM EST | Flash Flood Warning | RNK | Roanoke, City of Roanoke | 3 hr |
| Mar 20, 1:21 PM EST | Severe Thunderstorm Warning | RNK | Pulaski | 29 min |
| Mar 20, 2:25 PM EST | Flash Flood Warning | RNK | Giles, Montgomery | 2 hr |
| Mar 20, 2:35 PM EST | Severe Thunderstorm Warning | RNK | Floyd | 50 min |
| Mar 20, 3:15 PM EST | Flash Flood Warning | RNK | Roanoke, City of Salem | 3 hr |
| Mar 20, 3:15 PM EST | Flash Flood Warning | RNK | City of Roanoke | 3 hr |
| Mar 20, 3:34 PM EST | Severe Thunderstorm Warning | RNK | Roanoke, City of Salem | 36 min |
| Mar 20, 3:34 PM EST | Severe Thunderstorm Warning | RNK | City of Roanoke | 36 min |
| Mar 20, 3:41 PM EST | Tornado Warning | RNK | Henry, City of Martinsville | 44 min |
| Mar 20, 4:03 PM EST | Tornado Warning | RNK | Pittsylvania | 62 min |
| Mar 20, 4:28 PM EST | Severe Thunderstorm Warning | RNK | Halifax | 47 min |
| Mar 20, 4:30 PM EST | Flash Flood Warning | RNK | Bedford, Botetourt | 2 hr |
| Mar 20, 4:51 PM EST | Severe Thunderstorm Warning | RNK | Pittsylvania | 49 min |
| Mar 20, 5:31 PM EST | Flash Flood Warning | RNK | Roanoke, City of Salem | 3 hr |
| Mar 20, 5:31 PM EST | Flash Flood Warning | RNK | City of Roanoke | 3 hr |
| Mar 20, 6:11 PM EST | Flash Flood Warning | RNK | Rockbridge, City of Buena Vista, City of Lexington | 3 hr |
| Mar 20, 6:53 PM EST | Severe Thunderstorm Warning | RNK | Pittsylvania, City of Danville | 47 min |
Nearby
Flash Flood Warnings in Virginia, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.